Maine, 2021

Heat in Maine, June 7, 2021

June 7, 2021 · NWS CAR · 4 events in 4 counties and zones

High pressure brought unseasonable warmth to the region during the 7th. High temperatures ranged from around 90 to the mid 90s.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

High pressure brought unseasonable warmth to the region during the 7th. High temperatures ranged from around 90 to the mid 90s. Dewpoint temperatures ranged from the lower to mid 60s...producing apparent temperatures in the mid 90s across portions of the region. Daily high temperatures records were set at several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 7, 10:24 AM EST, 36 minutes earlier.

Area forecast discussion, Jun 7, 10:24 AM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1124 AM EDT Mon Jun 7 2021

.SYNOPSIS...
High pressure will build south of the region on today. Another
cold front will cross the area Tuesday. High pressure will build
in from the northwest Wednesday into Thursday and remain across
the area Friday. Weak low pressure will track well south of the
region over the open Atlantic Friday Night and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
11:20 AM Update...Forecast remains on track this hour with a
sunny sky and temperatures already well into the 80s across the
area. Temps were raised slightly in some coastal spots where a
west wind off the land was preventing much sea cooling.
Otherwise, no major changes were made.

Previous Discussion...
Hot, record breaking temperatures expected today. To
see where these temperatures stand with historical highs on
June 7, check the Climate section.

Broad ridging keeps main jet stream displaced well to the north
of our region today and tonight. This will funnel in very warm
temperatures in the low levels. Outside of a few scattered cu
through mid afternoon, mostly sunny skies are expected with
passing cirrus. 925 temps will push towards 25C, combined with
strong mixing and full, sunny skies today; sfc temps will soar
into the lower to mid 90s. Humidity won't be as oppressive as
mid/late summer hot spells, but it will be enough for Heat Adv
criteria across portions of Downeast up into southern Aroostook.
It will also be breezy today, with greatest gusts out of the W
up to 25 mph across the north.

Tonight will keep the heat, with little temperature advection
expected. This results in overnight lows only in the mid to
upper 60s under mostly clear skies.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Another hot day for Tuesday w/daytime temps reaching the upper
80s to lower 90s even to the coast as wind will be WSW. A weak
cold front to drop s across the region on Tuesday. Blyr should
have enough time to heat up due to available sunshine through
early afternoon. The flow aloft if fairly weak, so the front
will not be dropping through too quickly. Dewpoints do drop back
during the day across the n and nw, as some drier air tries to
work in from Canada. However, further s, dewpoints will be in
the upper 60s and w/the early heating, should be enough to
destabilize the atmosphere. NAM and GFS sounding data show
moisture loading in the mid and upper level w/lapse rates
steepening, and CAPE of 2000+ joules and SWI of -2 to -3 should
be enough for convective initiation. Inverted V in the llvls and
dry wedge just above 700mbs, could be enough to allow for some
stronger wind gusts in any tstm. Shear is fairly weak and not
expecting anything more than scattered activity. The area that
has best chance for any organized convection will be the Maine
Central Highlands and Interior Downeast. Another item to note is
the high PWs of 1.7" or higher and w/a K index forecast to be
in the upper 30s, this would point to the potential for very
heavy rainfall in storms. The activity weakens by late evening
w/the loss of diurnal effects and shifts further s and e. More
activity looks to flare up across the coastal areas overnight as
the front slows right up along the coast and a weak upper
disturbance moves across the region to provide the necessary
forcing. There also appear to be enough instability and w/lapse
rate w/in 6.0 c/km, the tstm threat is there, although isolated
at best from what it looks like attm. A bit cooler than Monday
night, especially across the n and w, while the Downeast will
remain in the mid 60s.

Wednesday will be a much more comfortable day as the front slides
offshore and NW winds take over providing for drier air to
filter into the region. Any leftover showers along the coast
will be ending early w/the drier air working in. Daytime temps
are expected to be in the 70s across the northern 1/2 of the CWA
w/lower 80s for central and downeast areas. Dewpoints will be
much drier w/mid to upper 40s across the n and w, while central
and downeast areas see mid to upper 50s. Much cooler Wednesday
night w/overnight temps dropping into the mid and upper 40s
across the n and w. Further s, temps will be in the low to mid
50s. NW winds will stay up around 10 mph which will keep the
blyr mixed to prevent any frost across the far n and nw areas.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Thursday looks to be a cool day w/daytime temps in the upper 60s
to lower 70s as high pres builds into the region. The high is
expected to push off to the east by early Friday morning. CLear
skies and light winds will allow for good radiational cooling
leading to another chilly night w/overnight temps in the 40s.
Some valley locations across the n and w could see readings in
the mid/upper 30s by daybreak Friday. This could lead to some
patchy frost. Friday starts out sunny, but some clouds are
expected to develop w/a chance for showers during the afternoon
as another frontal boundary apchs from Canada. The threat for
showers continues into Friday night w/the highest chances across
the northern and central Aroostook County. Still cool
w/overnight lows in the 40s. Some big differences in the model
guidance for the weekend in regards to shower chances. The GFS
wants to bring a system in from southern Quebec which would mean
a decent rainfall Saturday night Sunday. The ECMWF on the other
hand is much drier w/a weak cold front moving across the region.
The Canadian Global is similar to the ECMWF w/a frontal boundary
moving through and less rainfall. Attm, leaned w/the NBM
guidance and went w/30% for showers for the weekend and near or
slight below seasonal temps.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
NEAR TERM: VFR. Wind shear possible through the morning hours
across the north. WSW surface winds pick up this morning, with
gusts up to 25 kt across the north, and 15 kt Downeast. Patchy
fog develops in vicinity of BHB tonight.

SHORT TERM:
Tue into Wed...VFR for all terminals w/the exception for brief
MVFR w/any tstm or heavy shwrs that pass directly over a
terminal. Patchy IFR cigs and vsbys possible at KBHB early Tue
morning. WSW wind 5-10 kts, becoming NW by Wed afternoon.

Wed Night into Fri...VFR to continue for all terminals. Some
scattered showers later Friday. NW winds 5-10 kt Wed night into
Thu. Light and variable winds Thu night into Fri.

&&

.MARINE...
NEAR TERM: Below SCA conditions expected. Waves do increase to 3
to 5 ft on the coastal waters through tonight. It will be breezy
over the waters, but gusts should remain below 25 kt. With warm
front lifting through Mon morning, the humid air mass will
provide the chance for patchy fog on the waters today and
tonight.

SHORT TERM: Tue into Wed...SW winds of 15-20 kt expected for
Tue w/gusts in the lower 20s over the outer waters. Seas 3-4 ft.
Winds will shift to the WNW Tue night into Wed w/speeds around
10 kt. Seas will be subsiding to 2-3 ft by Wed.

Wed night into Thu...W winds 5-10 kt becoming N on Thu and
increasing to 10-15 kt early in the day on Thu. The winds are
then expected to shift to SW and decrease to < 10 kt by late in
the afternoon. Seas 2-3 ft.

Thu night into Fri...Variable winds 5 to 10 kt Thu night
becoming S on Fri at 10-15 kt. Seas 2-4 ft. A slight chance for
rain showers on Fri.

&&

.CLIMATE...
Today, June 7th, is forecast to be the warmest day in the next
week with several high temperature records in jeopardy.

Here are the forecast highs, record highs (including the year
the record was established) for June 7th along with the period of
record.

               Forecast high   Record high     Period of record

Caribou:            92F           84F, 1991            1939
Houlton:            93F           86F, 1999            1948
Millinocket:        94F           89F, 1999            1903
Bangor:             94F           90F, 1936            1925

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 6 PM EDT this evening for MEZ005-006-011-
     015-031.
MARINE...None.

&&

Near Term...Cornwell/MCB
Short Term...Hewitt
Long Term...Hewitt
Aviation...Cornwell/Hewitt
Marine...Cornwell/Hewitt
Climate...CB
Hazardous weather outlook, Jun 7, 2:47 AM EST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
347 AM EDT Mon Jun 7 2021

MEZ005-006-011-015-031-080800-
Northern Penobscot-Southeast Aroostook-Central Penobscot-
Southern Penobscot-Southern Piscataquis-
347 AM EDT Mon Jun 7 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001>004-010-016-017-032-080800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Central Piscataquis-Interior Hancock-
Central Washington-Northern Washington-
347 AM EDT Mon Jun 7 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine and
North Woods Maine.

.DAY ONE...Today and Tonight.

Hot, record high temperatures in the low to mid-90s are expected
today across inland areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-080800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
347 AM EDT Mon Jun 7 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-080800-
Coastal Hancock-Coastal Washington-
347 AM EDT Mon Jun 7 2021

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Northern Penobscot

When
June 7, 11:00 AM EST to 5:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Heat Index readings reached the mid 90s.

Heat, Central Penobscot

When
June 7, 11:00 AM EST to 5:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Mesonet
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Heat Index readings reached the mid 90s.

Heat, Southern Penobscot

When
June 7, 11:00 AM EST to 5:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Heat Index readings reached the mid 90s.

Heat, Southern Piscataquis

When
June 7, 11:00 AM EST to 5:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Mesonet
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Heat Index readings reached the mid 90s.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965576, 965577, 965578, 965579.